Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 124, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 28, 2004, 3:12 PM EDT for Steuben County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 3:12 PM EDT (19:12 UTC)
- Expired
- Aug 28, 2004, 3:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Steuben County, NY
The radar
The Buffalo radar (KBUF), 106 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 281912 SVRBGM NYC101-281945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 312 PM EDT SAT AUG 28 2004 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN STEUBEN COUNTY IN CENTRAL NEW YORK * UNTIL 345 PM EDT * AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WAYLAND...OR ABOUT 15 MILES NORTH OF HORNELL...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAYLAND AT 315 PM EDT COHOCTON AT 320 PM EDT PRATTSBURG AT 340 PM EDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. PEOPLE OUTSIDE SHOULD SEEK SHELTER IN A STURDY STRUCTURE. LAT...LON 4263 7776 4245 7774 4249 7714 4258 7735 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:05 PM EDT, 7 minutes earlier.
Area forecast discussion, Aug 28, 3:05 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 305 PM EDT SAT AUG 28 2004 .SHORT TERM... RADAR SHOWS SCT BANDS OF CONVECTION HEADING E ACRS NY AND PA. THIS ACVTY WAS ASSCTD WITH A CONVECTIVE VORT MAX/UPR WAVE WHICH WAS HEADING ENE TWD THE UPR LVL RDG AXIS. THIS ENTIRE AREA WAS UNDER THE RIGHT JET ENTRANCE REGION AND IN A FAVORABLE LOW-LVL MOIST SRLY FLO. LI/S RUNNING ABT -2C OR -3C WITH CAPES UP TO 1000 K/KG. THEREFORE... EXPECT SCT SHRA/TSRA TO CONT ACRS ALL OF C PA INTO THIS EVE AND PEAK BY ERLY/MID EVE. BELIEVE ACVTY WILL WIND DOWN BY LATE EVE BASED ON RADAR TIMING OF BACK EDGE OF ACTY IN WRN PA AND ALSO THE LOSS OF THE DAY/S HEATING. HOWEVER...LL SW WINDS (CLSE TO 30 KTSNR 850 MB) WILL CONT TO PROVIDE REGION WITH MOIST INFLO AS LO PRESSURE TRACKS INTO THE ERN LAKES BY 12Z SUN. THINK SCT ACVTY WILL CONT TO FIRE EVEN AFTER MAIN BATCH OF CONVECTION PASSES TO THE E AFTER MIDNIGHT...SO WILL KEEP CHC TRW- AFTER MIDNIGHT ALL ZONES. FOR SUNDAY...SFC LO TRACKS NE INTO SWRN QUE AND PUSHES LL CD FRNTL BNDRY E INTO WRN NY BY 00Z MON. AMS BECOMES MODESTLY UNSTBL (1000 J/KG OF CAPE) BY MID-AFTRN. DIFFERENCE WILL BE THAT MID/UPR WIND FIELDS WILL BE STRGR(CLSE TO 30-35 KTS) SUN VS TODAY AND THERE WILL BE STRGR LL FRCG ALONG FRNT. THINK THERE WILL BE A FEW ISLD SVR STORMS SUN AFTRN INTO EVE GIVEN WIND FIELDS. AGAIN...LIMITING FACTOR WILL BE INSTABILITY...BUT LOOKS LIKE IT WILL BE ENUF TO SUPPORT A MINIMAL SVR OUTBREAK. SINCE FRNT ONLY REACHES FAR NWRN CWA LATE IN THE DAY...THINK ACVTY WILL NOT REACH NE PA UNTIL AFTR 00Z. CONVECTION LIKELY WILL ADVECT OUT AHEAD OF FRNT GIVEN THE WIND FIELDS...BUT IT WILL BE IFFY WHETHER IT REACHES NE PA B4 00Z THERFORE WILL HV CHC POPS NE PA SUNDAY AFTRN. FRNT SLOWS DOWN AND ALMOST STALLS OUT SUN NGT FRM ERN NY SW TO SW PA. SCT CONVECTION LIKELY WILL CONT ALONG FRNT OVRNGT. BELIEVE FRNT WILL REMAIN ACTIVE SINCE IT IS ASSCTD WITH AN UPR JET ENTRANCE CIRC. THIS CIRC CUD BECOME ENHANCED EVEN MORE AS OUTFLOW AND WARMING ALOFT FM TROPICAL CYCLONE GASTON CUD LEAD TO ADDED HGHT RISES ALOFT ALONG THE ERN SEABOARD. THIS SYSTEM ALSO CUD SLOW DOWN THE EWRD PROGRESS OF THE FRNT AS WELL. WILL GO WITH LIKELY POPS ALL ZONES SUN NGT AND INTO MONDAY AS FRNT SLOWLY WORKS E DURG DAY. && .LONG TERM... PCPN XPCTD TO TAPER OFF MON NGT FROM W TO E AS FNTL SYSTEM FINALLY MOVES OUT OF THE RGN. REMAINDER OF THE WEEK LOOKS DRY WITH HIGH PRES IN CONTROL. TEMPS CLOSE TO MEX VALUES. && .AVIATION... SCT TSRA THIS AFTN AND ERLY EVNG WITH MVFR CIGS AND VSBYS. XPCT MOST VSBYS TNGT 4-6SM IN HZ, DOWN TO 1SM IN BR AT SOME LOCATIONS LATE. ALSO XPCT PATCHY MVFR CIGS OVRNGT, SPCLY TWDS DAYBREAK. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE. PA...NONE. && NICOSIA
Hazardous weather outlook, Aug 28, 2:55 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 255 AM EDT SAT AUG 28 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-291000- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 255 AM EDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS ARE LIKELY TODAY ALONG THE NEW YORK PENNSYLVANIA BORDER...AND AGAIN THIS EVENING THROUGH THE FINGER LAKES. SCATTERED CONVECTION WILL AFFECT THE REMAINDER OF THE REGION. ALL THUNDERSTORMS WILL NEED TO BE MONITORED FOR HEAVY DOWNPOURS...HOWEVER INSTABILITY MAKES SEVERE ACTIVITY UNLIKELY. .DAYS TWO THROUGH SEVEN... CONVECTION MAY FORM ALONG SLOW MOVING FRONT SUNDAY. THUNDERSTORMS WHICH FORM WILL PRODUCE HEAVY DOWNPOURS. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. DJP
In the hours before
Local storm report, Aug 28, 9:17 AM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
917 AM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG ROME 43.23N 75.49W
08/27/2004 ONEIDA NY NEWSPAPER
NUMNEROUS TREES AND WIRES DOWN.
&&Local storm report, Aug 28, 9:17 AM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TYPO
NATIONAL WEATHER SERVICE BINGHAMTON NY
917 AM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG ROME 43.23N 75.49W
08/27/2004 ONEIDA NY NEWSPAPER
NUMEROUS TREES AND WIRES DOWN.
&&Local storm report, Aug 28, 11:39 AM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
1139 AM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG CANASTOTA 43.08N 75.76W
08/27/2004 MADISON NY STORM CHASER
NUMEROUS TREES AND WIRES DOWN
0800 PM TSTM WND DMG ROME 43.23N 75.49W
08/27/2004 ONEIDA NY NEWSPAPER
NUMEROUS TREES AND WIRES DOWN.
&&
NICOSIASpecial weather statement, Aug 28, 1:42 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 142 PM EDT SAT AUG 28 2004 PAZ039-281815- SUSQUEHANNA PA- 142 PM EDT SAT AUG 28 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR BRACKNEY...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... HALLSTEAD AND GREAT BEND AT 205 PM. NEW MILFORD AT 210 PM. HICKORY GROVE AND SUSQUEHANNA AT 215 PM. WIND GUSTS TO 40 MPH AND TORRENTIAL DOWNPOURS ARE LIKELY WITH THIS STORM. FREQUENT LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, Aug 28, 2:07 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 207 PM EDT SAT AUG 28 2004 PAZ048-281845- PIKE PA- 207 PM EDT SAT AUG 28 2004 ...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAIN MOVING INTO THE AREA... AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...NEAR STROUDSBURG...OR ABOUT 5 MILES WEST OF BUSHKILL...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... BUSHKILL AND FOREST PARK AT 215 PM. DINGMANS FERRY AT 235 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL RATES UP TO ONE INCH PER HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, Aug 28, 2:20 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 220 PM EDT SAT AUG 28 2004 NYZ056-057-281845- BROOME NY-DELAWARE NY- 220 PM EDT SAT AUG 28 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING INTO THE AREA... AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR DEPOSIT...OR ABOUT 7 MILES SOUTHWEST OF DEPOSIT...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... DEPOSIT AND STILESVILLE AT 235 PM. HALE EDDY AT 240 PM. HANCOCK AND CANNONSVILLE AT 245 PM. EXPECT WIND GUSTS TO 40 MPH, TORRENTIAL RAIN AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:39 PM EDT | Severe Thunderstorm Warning | BGM | Yates | 36 min |
| Aug 28, 5:28 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.